Washington, 2021

Dust Storm in Washington, May 27, 2021

May 27, 2021 · NWS OTX · 2 events in 2 counties and zones

A cold front passage brought strengthening and shifting winds on May 27th. Gusts reached speeds of 40 to 55 mph across the Interstate 90 and US Highway 2 corridors.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$170,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A cold front passage brought strengthening and shifting winds on May 27th. Gusts reached speeds of 40 to 55 mph across the Interstate 90 and US Highway 2 corridors. The current drought, with loose field soils, produced the prime conditions for blowing dust from the strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 27, 10:01 AM PST, 3 hours 44 minutes earlier.

Area forecast discussion, May 27, 10:01 AM PST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1101 AM PDT Thu May 27 2021

.SYNOPSIS...
A cold front will produce scattered showers and gusty southwest
winds today. Peak gusts of 35 to 50 mph are expected this
afternoon and early this evening across the Columbia Basin, West
Plains, Palouse, and Wenatchee area. Expect a chilly start to the
Memorial Day weekend with morning lows in the 30s and low 40s on
Saturday, but temperatures will trend warmer by Sunday and Monday.
Next Tuesday and Wednesday will be quite hot with highs well into
the 80s and 90s.

&&

.DISCUSSION...
The models have increased the winds associated with the frontal
passage this afternoon. A wind advisory has been issued for the
Basin with gusts expected to be near 50 MPH during the afternoon.
Impacts expected are patchy blowing dust reducing visibility and
damage from debris and tree limbs possible. Winds expected to
remain breezy through the evening but be weaker than this
afternoon. Isolated thunderstorms are still possible for locations
in the Northern Mountains areas. The storms are expected to be
short lived but could still produce infrequent lightning and gusty
winds.

&&

.AVIATION...
18Z TAFS: A cold front will be moving through the region through
this afternoon. The front will bring a band of midlevel clouds
and chance for brief rain showers but the main impact will be the
winds. West to southwest winds will ramp up 18-21z as the cold
front crosses into Eastern WA and peak 21-01z. Sustained winds at
Moses Lake, Ritzville, Pullman, and Spokane will be around 25 mph
with a few hours of gusts around 35 mph. Winds will remain breezy
through the evening but speeds will come down between 02-08z.
There is a small threat for a few t-storms mainly confined to far
northeast Washington and northern Idaho near the Canadian border,
hugging the terrain. Some isolated lightning strikes will be
possible north of Priest Lake and north of Deer Park. /JDC

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        70  43  64  41  73  44 /  40  10  10   0   0   0
Coeur d'Alene  70  44  61  41  72  43 /  40  20  20   0   0   0
Pullman        69  41  61  38  70  42 /  30  20  10   0   0   0
Lewiston       77  49  70  44  78  49 /  30  20   0   0   0   0
Colville       71  39  67  37  76  41 /  60  20  20   0   0   0
Sandpoint      71  44  60  38  70  42 /  50  50  40  10   0   0
Kellogg        70  43  57  41  69  46 /  40  60  40  10   0   0
Moses Lake     72  43  72  39  79  46 /  20  10   0   0   0   0
Wenatchee      69  48  69  44  77  52 /  10  10  10   0   0   0
Omak           68  44  70  42  78  47 /  40  10   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Wind Advisory from 2 PM this afternoon to 6 PM PDT this evening
     for Moses Lake Area-Spokane Area-Upper Columbia Basin-
     Waterville Plateau.

&&
Hazardous weather outlook, May 27, 4:43 AM PST, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
543 AM PDT Thu May 27 2021

IDZ001>004-026-027-WAZ031>038-041>044-281400-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
543 AM PDT Thu May 27 2021

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

West or southwest winds will increase this afternoon and continue
into the evening. Sustained winds of 20 to 25 mph with gusts of 35
to 45 mph will be common across central Washington into the
Palouse and Spokane-Coeur d'Alene area. Localized visibility
reductions will be possible near dry farm fields in the Columbia
Basin this afternoon and evening. Isolated tree damage and power
outage may also occur this afternoon and early this evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Next week will be much warmer. Temperatures on Tuesday, Wednesday,
and possibly Thursday will be well into the 80s and 90s. Rivers
fed by mountain snow in the Cascades will experience significant
rises by the middle to end of next week.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dust storm. Local standard time, as filed.

Dust Storm, Moses Lake Area

When
May 27, 1:45 PM PST to 4:00 PM PST
Where
Moses Lake Area forecast zone
Property damage
$150,000
Reported by
Department of Highways
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

Strong winds, with gusts up to 50 mph, and dry conditions led to numerous dust storms throughout the afternoon in the Columbia Basin. The Department of Highways reported significant blowing dust with near zero visibility across roadways. Decreasing visibility contributed to multiple collisions on Interstate 90 around Moses Lake. This led to road closures for several hours. Avista Utilities reported power outages in the Othello area around the time of peak winds.

Dust Storm, Upper Columbia Basin

When
May 27, 2:00 PM PST to 3:00 PM PST
Where
Upper Columbia Basin forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

Strong winds, with gusts from 40 to 55 mph, led to blowing dust and near zero visibility in Odessa. There were no reports of accidents in the area. Avista Utilities reported power outages in the Odessa area around the time of peak winds.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2021Every state in 2021This day in weather historyWarnings in Washington, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959932, 959928.